Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 13, 2021Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 13, 2021, 4:56 PM MDT for Huerfano County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 4:56 PM MDT (22:56 UTC)
Expired
Jul 13, 2021, 5:30 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS85 KPUB 132256
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
456 PM MDT Tue Jul 13 2021
 
COZ074-075-087-088-132330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
456 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchara Pass, or 15 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spanish Peaks and Gulnare. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3718 10490 3730 10506 3751 10486 3733 10461
TIME...MOT...LOC 2256Z 226DEG 17KT 3727 10494 

$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:31 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 13, 3:31 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
331 PM MDT Tue Jul 13 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 331 PM MDT Tue Jul 13 2021

Currently...radar imagery shows expanding thunderstorm coverage over
the Mountains, east into the Teller County early this afternoon.
Dewpoints are generally in the upper 40s along the I-25 corridor,
with lower 50s near the Kansas border.  Surface winds are mostly out
of the southeast except for the Springfield area where gusty
southwest winds are currently occurring.  Temperatures are once
again hot, with upper 80s to mid 90s across the region.

Rest of today...upper level high pressure is currently sliding
southwest to near Las Vegas, NV with upper level energy dropping
south across Colorado.  This will continue to lead to thunderstorms
through this afternoon mainly over the Mountains.  This activity
will track southeasterly into this evening.  The main concerns over
the Mountains will be lightning and locally heavy rainfall.  A few
of these storms may move into the I-25 corridor by late afternoon as
they drift southeast off the Mountains.  The other area of concern
for this afternoon will be east of a Lamar to Kim line.  Several of
the high-res CAM solutions develop scattered thunderstorms over this
area.  Instability is running around 500 j/kg and shear is weak at
about 20 kts, however, the low level jet, as indicated by the
southwesterly winds at Springfield, may be enough to push a few
thunderstorms into this evening.  The atmospheric profile is
inverted V which would indicate a high wind risk.  Wind gusts to
near 55 mph may accompany these storms.

Tonight...the upper level pattern will remain the same, with the
upper ridge over Las Vegas, and northerly flow across Colorado.  The
upper wave currently over Colorado will shift southward into New
Mexico overnight. Expect showers and thunderstorms to track south
with the upper wave, with a lull in activity for the late night into
the morning hours.  Overnight lows will be mild, with 60s across the
Plains, and 50s for the San Luis Valley.

Wednesday...the upper level ridge is forecast to stay put for
tomorrow while the next upper wave strengthens across Colorado.  At
the surface, a cold front will drop south across the Plains by late
morning with wind shifting northeasterly behind it.  This will also
pool moisture across the Plains.  A surface low is forecast to
develop over northern New Mexico by early afternoon, further
enhancing the northeasterly upslope flow across the Plains.  Model
guidance have CAPE values rising to near 1000 j/kg over the Eastern
Mountains into the Plains by mid afternoon.  Shear will be modest at
25 to 30 kts.  Showers and thunderstorms will develop by late
morning to early afternoon over the Mountains.  These storms should
push off the Mountains and into the I-25 corridor by late afternoon.
Locally heavy rainfall will accompany these storms as they will be
efficient rain producers.  The flash  flood risk will be high,
especially for burn scars, urban areas and areas that may already be
saturated.  The overall severe threat looks low, with storms
possibly producing hail to near an inch and wind gusts to 50 mph.
Afternoon high temperatures will be slightly cooler, with mid 80s to
lower 90s across the Plains, and 70s for the San Luis Valley.  Mozley

.LONG TERM...(Wednesday night through Tuesday)
Issued at 331 PM MDT Tue Jul 13 2021

Wednesday night-Saturday...Monsoonal moisture looks to remain in
place across the region into the early weekend, with upper level
ridging being pushed south and west of the Rockies by shortwave
energy translating across the Intermountain West and Northern Tier
of States. This will keep daily chances of afternoon and evening
showers and thunderstorms in place across the region, with storms
firing across the higher terrain and pushing east southeast across
the immediate adjacent plains through the far southeast plains
through the late afternoon and evening hours. With generally weak
flow aloft and moisture progged across the region, storms will be
capable of producing heavy rainfall, leading to an enhanced threat
of flash flooding across all of south central and southeast Colorado
into the early weekend. Temperatures through the period look be to
around to slightly below seasonal levels through this period.

Sunday-Tuesday...Upper level high pressure continues to be progged
to set up over Colorado, bringing drier and warmer conditions to the
region into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 331 PM MDT Tue Jul 13 2021

VFR conditions will be predominant throughout the forecast period
for all TAF sites, CIGs will remain fairly high based although they
could come down a bit in SHRA or TSRA in the vicinity of all
terminals later in the afternoon and evening. Precipitation could
also reduce VIS temporarily into possibly MVFR or even IFR criteria
in heavier or even potentially severe storms. Keep in mind that
outflows can also cause wind shifts to occur in the vicinity of
anyone of these terminals and also due to the orientation of the
convection and outflow, stronger wind gusts could channel through
the Upper Arkansas River Valley out of the W to NW direction
throughout the early evening hours. Also be advised that with some
of the stronger wind gusts near the surface that it could result in
some light to moderate CAT.

Winds at KALS will be primarily out of the SW and be gusty at times,
with gusts near 30 kts, these winds will weaken and return to the SE
later in the evening. For KCOS and KPUB, winds will be strong and
gusty out of the WNW and also could gust to near 30 kts, or possibly
over 30 kts at KPUB. The winds will begin to weaken later in the
evening and shift to the NE for KCOS and NNE for KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...MW
AVIATION...STEWARD
Hazardous weather outlook, Jul 13, 11:33 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Tue Jul 13 2021

COZ058>089-093>099-141745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will be possible
across southern Colorado this afternoon and evening with
thunderstorms most numerous across the southwest Mountains. The
main risks from thunderstorms will be gusty outflow winds up to 50
mph, locally heavy rainfall and lightning. Although the risk for
flash flooding on burn scars appears low, should a stronger storm
impact those areas, localized flash flooding will be possible. An
isolated stronger storm or two will be possible along and east of
a line from Kim to Lamar this afternoon and evening. Small hail
under 1 inch in diameter, wind gusts up to 55 mph and locally
heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to widespread thunderstorms will be possible Wednesday,
forming over the mountains before moving east. Flash flooding
will remain the primary concern. Thursday and onwards, the pattern
will remain active, with daily afternoon thunderstorms expected
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible over the Mountains and far southeast portions of the
Plains this afternoon and evening.

88/88

In the hours before

Special weather statement, Jul 13, 12:50 PM MDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1250 PM MDT Tue Jul 13 2021

COZ081-082-084-085-131930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1250 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 130 PM MDT...

At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 28 miles northwest of Colorado Springs, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woodland Park, Air Force Academy, Green Mountain Falls, Divide, Pikes
Peak, Crystola, Chipita Park, Florissant and Cascade.

LAT...LON 3913 10520 3904 10486 3878 10504 3895 10533
      3913 10533
TIME...MOT...LOC 1850Z 298DEG 13KT 3905 10528

mw
Special weather statement, Jul 13, 1:24 PM MDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Tue Jul 13 2021

COZ062-063-076-132000-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
124 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 24 miles north of Decker Burn Scar, moving southeast at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Buena Vista and Nathrop.

LAT...LON 3870 10596 3870 10597 3869 10595 3868 10594
      3862 10612 3882 10618 3885 10609
TIME...MOT...LOC 1924Z 335DEG 20KT 3878 10610

mw
Special weather statement, Jul 13, 1:29 PM MDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT Tue Jul 13 2021

COZ081-082-132000-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
129 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles northwest of Colorado Springs, moving southeast
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Green Mountain Falls and Divide.

LAT...LON 3897 10526 3903 10517 3892 10502 3883 10514
TIME...MOT...LOC 1928Z 318DEG 16KT 3895 10518

mw
Special weather statement, Jul 13, 2:50 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Tue Jul 13 2021

COZ060>062-065-069-072-073-077-132115-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
250 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHAFFEE...WESTERN
FREMONT AND NORTH CENTRAL SAGUACHE COUNTIES UNTIL 315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poncha Pass, or near Decker Burn Scar, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decker Burn Scar, Bonanza, Poncha Pass and Villa Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3847 10615 3845 10595 3824 10592 3828 10623
TIME...MOT...LOC 2050Z 002DEG 10KT 3838 10607

kam
Special weather statement, Jul 13, 4:22 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Tue Jul 13 2021

COZ079-087-088-132300-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
422 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND NORTHWESTERN
LAS ANIMAS COUNTIES UNTIL 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Walsenburg, or 14 miles northeast of Spring Burn
Scar north of Highway 160, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 10503 3782 10493 3771 10453 3747 10467
TIME...MOT...LOC 2222Z 295DEG 13KT 3771 10490

Hodanish
Special weather statement, Jul 13, 4:56 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
456 PM MDT Tue Jul 13 2021

COZ074-075-087-088-132330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
456 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchara Pass, or 15 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spanish Peaks and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3718 10490 3730 10506 3751 10486 3733 10461
TIME...MOT...LOC 2256Z 226DEG 17KT 3727 10494

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:50 PM MDTSpecial Weather StatementPUBTeller40 min
Jul 13, 1:08 PM MDTSevere Thunderstorm WarningPUBTeller21 min
Jul 13, 1:24 PM MDTSpecial Weather StatementPUBChaffee36 min
Jul 13, 1:29 PM MDTSpecial Weather StatementPUBTeller31 min
Jul 13, 2:50 PM MDTSpecial Weather StatementPUBSaguache25 min
Jul 13, 3:01 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache3 hr
Jul 13, 3:11 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Fremont, Saguache3 hr
Jul 13, 4:18 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 13, 4:22 PM MDTSpecial Weather StatementPUBHuerfano38 min
Jul 13, 4:43 PM MDTSevere Thunderstorm WarningPUBHuerfano32 min
Jul 13, 5:15 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jul 13, 5:27 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jul 13, 5:29 PM MDTSpecial Weather StatementPUBOtero46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.